Boundary case of equality in optimal loewner-type inequalities

Victor Bangert, Christopher Croke, Sergei V. Ivanov, Mikhail G. Katz

Research output: Contribution to journalArticlepeer-review

3 Scopus citations


We prove certain optimal systolic inequalities for a closed Riemannian manifold (X, G), depending on a pair of parameters, n and b. Here n is the dimension of X, while b is its first Betti number. The proof of the inequalities involves constructing Abel-Jacobi maps from X to its Jacobi torus Tb, which are area-decreasing (on b-dimensional areas), with respect to suitable norms. These norms are the stable norm of G, the conformally invariant norm, as well as other Lp-norms. Here we exploit Lp-minimizing differential 1-forms in cohomology classes. We characterize the case of equality in our optimal inequalities, in terms of the criticality of the lattice of deck transformations of Tb, while the Abel-Jacobi map is a harmonic Riemannian submersion. That the resulting inequalities are actually nonvacuous follows from an isoperimetric inequality of Federer and Fleming, under the assumption of the nonvanishing of the homology class of the lift of the typical fiber of the Abel-Jacobi map to the maximal free abelian cover.

Original languageEnglish
Pages (from-to)1-17
Number of pages17
JournalTransactions of the American Mathematical Society
Issue number1
StatePublished - Jan 2007


  • Abel-Jacobi map
  • Conformal systole
  • Deformation theorem
  • Extremal lattice
  • Free abelian cover
  • Generalized degree
  • Isoperimetric inequality
  • John ellipsoid
  • Loewner inequality
  • Lp-minimizing differential forms
  • Perfect lattice
  • Riemannian submersion


Dive into the research topics of 'Boundary case of equality in optimal loewner-type inequalities'. Together they form a unique fingerprint.

Cite this